How does meth affect your life?
Harms can relate to the drug’s effects, method of use, risk taking and situations in which people use meth, or to the pattern of use.
There is no completely safe way to use meth. Using meth increases the risk of stroke and heart attack along with other serious harms to health. The only way to avoid meth-related harms is to not to use at all, but for people who choose to use, the following harm reduction strategies may help to reduce the risks of a range of potential harms.
Want to know more?
Safer ways to use
Methods of Use
Be aware of the risks of each method of use and take steps to reduce them:
- Snorting: Snorting meth can lead to headaches and burns and sores on the interior membrane of the nose
- Swallowing: Swallowing meth can cause damage to the teeth, throat and stomach lining.Smoking meth can damage the teeth and lungs.
- Injecting: Injecting meth can result in major damage to the body’s organs, inflamed and blocked blood vessels, abscesses and blood poisoning. Bacterial infections can occur, which may damage the heart valves, cause vein collapse, infection at injection site, bruising or more serious injuries if users inject into an artery or tissue.
Each type of drug using equipment has their unique set of risks, and sharing this equipment can increase the risk of being infected with things such as cold sores, or blood-borne viruses such as Hepatitis C or HIV.
Tips to reduce the risks
- Try to use with a trusted person or group, so they can keep an eye out for you in case something goes wrong.
- Some methods of use have a lower risk of blood borne virus transmission, snorting or swallowing your drugs can be a safer option.
- If smoking meth, it is important to fully vaporise the meth. This will mean you are not inhaling liquid, which is harmful to your lungs. For this reason, consider using a jet lighter.
- If injecting, use new injecting equipment every time and use correct swabbing and filtering techniques. If you do choose to re-use your equipment, make sure it is cleaned as best as you can.
- Don’t share smoking or injecting equipment even if you know the person well. Even if you both have Hepatitis C, you may have different strains/genotypes, which could mean you get a new infection if you share equipment.
People may use other drugs with meth to manage withdrawal, sleep and mood. This increases the risk of severe health issues, stimulant toxicity and/or depressant overdose.
Mixing meth with other stimulants
Mixing meth with other stimulants such as cocaine, performance and image enhancing drugs or ecstasy can increase the negative side-effects of both drugs. This can lead to unpredictable effects and increases the risk of toxicity and seizures, heart attack and stroke.
Mixing meth with alcohol
Mixing meth with alcohol can have dangerous masking effects. This can mean you use much larger amounts of both drugs without realising. This can increase the risk of overdose or poisoning.
Mixing meth with Viagra® or amyl nitrate
Mixing meth with Viagra® or amyl nitrate can increase the risk of heart attack and stroke.
Mixing meth with antipsychotics or antidepressants
Mixing meth with antipsychotics or antidepressants can cause serotonin syndrome (toxicity) and can reduce the effectiveness of the medication. It is recommended that you speak with your GP for further information and advice.
Mixing meth with your antiretroviral drugs
Mixing meth with your antiretroviral drugs (ART) for HIV, can affect how well the ART, may work which can increase your viral load and lead to other HIV related health harms.
Mixing meth with opioids or benzodiazepines
Mixing meth with opioids or benzodiazepines can result in much larger amounts of both drugs being used without the person realising, increasing the risk of opioid overdose.
Using opioids and or benzodiazepines to manage the ‘crash’ and/or to get some sleep can increase the risk of overdose. Especially when your body is run-down and if you are scattered or not thinking clearly.
If you do mix meth with opioids drugs or use opioids separately, it’s recommended that you carry naloxone. This is the drug that reverses opioid overdose. Remember to tell those around you that you have naloxone if it is needed. You can get more info from the Recognise and Respond Opioids Z-card or the Naloxone devices video.
Meth and sex
Using meth can increase your sexual drive and you might engage in sexual behaviours which you normally wouldn’t do, including sexual risk taking. For example, having unprotected sex, having sex in unsafe places, with people you don’t know and doing things you normally wouldn’t do. This can increase the risk of sexually transmitted infection, blood-borne viruses, sex-related injury, sexual assault and using more meth than you have planned.
Tips to reduce the risks
- Set limits: Set limits on the amount of drugs you plan to use and on what you plan to do.
- Tell someone: Let someone know if you are meeting or ‘hooking up’ with someone you don’t know, and let them know where you are going. For example, you could send or save a screen shot of the person you are meeting.
- Don't share equipment: Bring your own pipe and/or injecting equipment.
- Use protection: Use condoms and/or other safer sex equipment and lubricant.
- Negotiate: discuss with your partner/s, what you are ok with and not ok with. Remember, you can give or withdraw consent at any time before and during sexual interactions.
- Mixing drugs: If you’re using drugs such as Viagra® or amyl nitrate with meth, this can increase the risk of heart attack and stroke.
- HIV Prevention: If you’re worried about being exposed to HIV, ask your GP or sexual health worker about Pre-Exposure Prophylaxis (PrEP) and Post Exposure Prophylaxis (PEP).
- Antiretroviral drugs (ART): If you are living with HIV and are taking ART, using meth can affect how well the ART may work, which can increase your viral load and lead to other HIV related health harms.
- Sexual health: Ensure you are getting regular sexual health tests.
How much and how often do you use?
The more meth you use, and the more often you use, the higher the risk of experiencing psychosis – it becomes not a question of if, but a question of when.
Using any meth, but especially lots of meth in one go, will increase your risk of toxicity which increases your risk of heart attack, seizures and stroke.
Tips to reduce the risks
- Keep track of how much you use and how often you use.
- Use less meth each time you use.
- Try to only use a max of two days a week, or use fewer days in the week.
- Take a break from using.
Looking after each other
When you are using
- Stay close to a friend you trust.
- Let them know what your plans are.
- Let them know how much you plan to use.
- Agree beforehand, that you will let each other know if you are worried about them; about how much they are using or if they are taking risks that are unsafe.
- Let them know what has helped at other times, or how you would like them to help.
- Keep an eye-out for each other and if your mate looks like they are getting into trouble, assist them or seek help immediately.
Signs that someone needs immediate help
Signs that someone is experiencing mental health difficulties
- Anxiety and panic.
- Having unusual thoughts and feelings.
- Feeling suspicious.
- Paranoia and delusions.
- Hallucinations – seeing or hearing things that aren’t there.
Responding to someone experiencing mental health difficulties
- Keep yourself and the other person safe.
- Respect personal space.
- Introduce yourself using a calm tone of voice.
- Use non-threatening body language.
- Do not dismiss delusions.
- Ask how you can help the person feel safe.
- Take them somewhere cool and offer them cold water.
- Reduce stimulation.
Signs that someone may be experiencing meth toxicity (overdose) include
- Overheating and severe fever.
- Severe persistent headache.
- Uncoordinated movements.
- Rapid breathing or difficulty breathing.
- Chest pain or heart palpitations.
- Muscle stiffness, tremors and spasms.
Responding to someone experiencing meth toxicity (overdose)
Call an ambulance on 000 (Triple Zero) and let them know what your friend has taken.
If required, commence first aid response (DRSABCD)
- Danger: Check for danger to self and others.
- Response: Check to see if they respond to touch or sound.
- Send: Send for help. Call an ambulance on triple zero 000.
- Airway: Clear and open the airway.
- Breathing: Check for breathing.
- If breathing normally put in the recovery position and call for medical assistance. (normal breathing is 2-3 breaths per 10 seconds)
- Naloxone: If opioids are involved and the person is not breathing normally, give two rescue breaths and if you have access to naloxone, administer as per training or instructions.
- CPR: If not breathing normally commence Cardio Pulmonary Resuscitation (CPR), continue until medical help arrives (30 chest compressions to every 2 breaths).
- Defibrillator: Use defibrillator if available, turn on and follow the prompts.
If the person responds, monitor the person and wait with them until medical help arrives. Police will not normally attend unless paramedics or first aid providers are or feel threatened or there is a death.
Good nutrition, sleep, healthy habits and exercise are still important whether or not you want to change your drug use.
Understanding health effects
The effects of meth will vary depending on the person, the drug and the place.
“Be conscious of others and keep an eye out for mates”
“Use in a safe environment and know what drugs you’re getting”
Meth related-death is most commonly caused by mixing other drugs with meth.
An Australian study found 38% of meth-related deaths were due to accidental drug toxicity when mixing meth with other drugs.
The most common drugs present with meth, in cases where death was due to toxicity, were opiates, hypnosedatives (i.e. benzos), antidepressants and antipsychotics.